Missouri, 2019

Flood in Missouri, August 1 to 4, 2019

August 1 to 4, 2019 · NWS PAH · 1 event in 1 county or zone

Despite another wet month, the Mississippi River dropped below flood stage in August. Drier weather tried to settle into the area, but abundant moisture triggered locally heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Despite another wet month, the Mississippi River dropped below flood stage in August. Drier weather tried to settle into the area, but abundant moisture triggered locally heavy downpours. Rainfall was not widespread enough to generate renewed flooding on the Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 5:30 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 5:30 PM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CDT Wed Jul 31 2019

.UPDATE...
Issued at 626 PM CDT Wed Jul 31 2019

For aviation section only.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 243 PM CDT Wed Jul 31 2019

High pressure over the Great Lakes will keep our region high and
dry into Thursday night. Models show another MCS developing and
moving into south central Missouri late tonight into Thursday
morning. Cloud cover from this system will push into our far
western counties Thursday morning, but the rest of our region will
remain mostly sunny. A similar scenario is possible Thursday
night into Friday morning. Models indicate there is better
potential for at least some convective activity to make it into
the Ozark foothills of southeast Missouri on Friday, and continued
with some slight to low chances for showers and thunderstorms for
our far west counties. The presence of an upper level trof
extending into the middle Mississippi valley will continue these
small chances across the same area into Friday night.

Temperatures will remain a bit below seasonal normals through
Friday. Dew points will remain generally in the middle 60s into
Friday, then we will see a gradual increase in low level moisture
late Friday into Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 243 PM CDT Wed Jul 31 2019

The upper level flow pattern will remain nearly unchanged next week.
A strong upper ridge will sit over the Rocky Mountains while weak
troughing persists from the upper Ohio Valley to the Gulf coast.
This spells a continuation of a mainly dry and warm pattern for our
region. Daytime highs will be in the mid to upper 80s, and overnight
lows will be in the mid to upper 60s.

The forecast will contain a slight chance of diurnal storms most
afternoons and evenings due to the proximity of the upper trough.
There is also the possibility of weak shortwaves rounding the top of
the Rocky Mountain ridge and coming southeast into the Mississippi
Valley. However, a large surface high over the upper Mississippi
Valley will produce a weak northeast wind, which will suppress the
better moisture and instability to our south. Overall, it looks
quite dry well into next week.

&&

.AVIATION...
Issued at 626 PM CDT Wed Jul 31 2019

High pressure to keep the region under VFR conditions. Exception
may be some early AM patchy fog.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...RST
LONG TERM...MY
AVIATION...GM
Hazardous weather outlook, Jul 31, 4:28 PM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
528 PM CDT Wed Jul 31 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
528 PM CDT Wed Jul 31 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a very small chance for isolated, mainly heat of day
thunderstorms, over the weekend. Locally heavy rainfall and
lightning will be the primary storm related hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
August 1, 12:00 AM CST to August 4, 4:00 AM CST
Where
Cape Girardeau County, 2.83 mi ESE of Gulf Jct to 1.55 mi ENE of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.255, -89.502

The prolonged Mississippi River flooding that began in mid March finally ended in early August. There was still some minor flooding of low-lying fields in early August, otherwise the flooding impacts ended by early August.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845425.